April 17, 1967

Phototoxic Reactions Induced by High Doses of Chlorpromazine and Thioridazine

Author Affiliations

From the Provincial Mental Health Services of British Columbia, Canada (Dr. Satanove) and the Department of (Physical) Chemistry, University of British Columbia, Vancouver (Mr. McIntosh).

JAMA. 1967;200(3):209-212. doi:10.1001/jama.1967.03120160075010

Phototoxic reactions to thioridazine hydrochloride appear to be induced by visible light above 4,100 Angstroms as well as by ultraviolet light. Special sunscreen preparations are required to protect against these higher wavelengths of light. The critical dosage level of chlorpromazine hydrochloride required to produce a phototoxic reaction appears to be approximately 600 mg per day, while that of thioridazine hydrochloride is between 400 and 600 mg per day. It is postulated that deposition of pigment in the retina observed in patients receiving high doses of thioridazine hydrochloride (1,800 mg or higher) was due to a phototoxic reaction induced by visible light.